Thunderstorm Wind, Jackson
- When
- August 7, 1:39 PM CST
- Where
- Jackson County, 2.07 mi N of Disco
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.300, -91.000
Trees were blown over north of Disco.
Scattered thunderstorms moved across the northern and central sections of Wisconsin during the afternoon and evening of August 7th. Some of these storms became strong enough to produce damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms moved across the northern and central sections of Wisconsin during the afternoon and evening of August 7th. Some of these storms became strong enough to produce damaging winds. A 60 mph wind gust occurred near Spencer (Clark County) and trees were blown down across portions of Clark, Jackson and Adams Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 7, 11:59 AM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1259 PM CDT Wed Aug 7 2019 .SHORT TERM...(Today and Tonight) Issued at 200 AM CDT Wed Aug 7 2019 Upper level shortwave trough driving east across southern Canada today, skirting over the northern great lakes tonight. A sfc cold front will precede the trough into the region, with current timing sliding it across the local area between roughly 20-04z. Not an overly convergent front, mostly in the 900 mb layer. Little/if any upper level jet support (unlike the Tue night storm system) while the bulk of the mid/upper level shortwave energy hugs northern WI and northward. Low level moisture will be on the increase, with sfc tds expected to climb into the mid/upper 60s with resulting SBCAPES around 2k J/kg or so. Shear remains mostly displaced west into the colder air, although could be some overlap with 30 kts in the 0-3km layer. That said, the front and better instability could out pace the shear. While PWs will be on the climb, perhaps up to 1 3/4 inches, warm cloud depths marginal at less than 3.5 K and not much for low level moisture transport. Overall, should see convection spark this afternoon, mostly starting in the north, spreading southwest along/ahead of the sfc front. How far south is still in question. Higher chances still favored along north of I-94 (better forcing, deeper saturation). Expect some stronger storms given the anticipated instability, but with uncertainties with shear, severe threat may be isolated in nature. If better shear could be realized, so would the severe potential (greater). In the end, think a watch is still likely for later this afternoon/evening for northern parts of WI - how far south is a question. Hail and wind are the main threats. .LONG TERM...(Thursday through Tuesday) Issued at 200 AM CDT Wed Aug 7 2019 Models still firm in making the end of the work week quite pleasant. Weak high pressure still slated to build in post the Wed system with drier and cooler air accompanying it. Dry, sunny with highs mostly in the 70s. For the weekend, the EC and GFS also remain in pretty good agreement with topping an upper level ridge over the rockies/northern plains with bits of shortwave energy. How much of a punch these will pack is uncertain, with some differences in timing. As of now, most agreement lies in bringing related shower/storm chances in for Sat night/Sun morning. Change in airmass (lower Tds, not as warm) look to minimize potential instability, with timing of shortwave energy also not favorable. Overall, not seeing much of a strong (or severe for that matter) threat in this time period. Looking ahead, models suggesting a pattern shift to more zonal for next week. Temperatures should moderate to more seasonable normals, with periodic shortwave troughs bringing shower/storm chances. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1259 PM CDT Wed Aug 7 2019 Isolated thunderstorms are possible through early evening but the bulk of this activity should stay northeast of the TAF sites. Otherwise, plan on VFR conditions. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION...Wetenkamp
Hazardous Weather Outlook National Weather Service La Crosse WI 415 AM CDT Wed Aug 7 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 415 AM CDT Wed Aug 7 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon and evening. A few could be strong, potentially severe. Main threats include hail and locally strong winds. The higher threat currently lies along and north and east of Interstate 94, but could spread farther south. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are occasional small storm chances from Saturday into next week. Severe weather is not currently expected. .SPOTTER INFORMATION STATEMENT... A few local spotter groups could be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Special Weather Statement
National Weather Service La Crosse WI
149 PM CDT Wed Aug 7 2019
WIZ032-033-071915-
Buffalo-Trempealeau-
149 PM CDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUFFALO AND
SOUTHERN TREMPEALEAU COUNTIES...
At 148 PM CDT, a strong thunderstorm was located near Arcadia, moving
east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Arcadia, Blair, Dodge, Ettrick, Highway 95 And County D, Beach
Corners, Thimble Park, Highway 95 And County C, North Creek, Peacock
Hill, Tamarack, Frenchville, Square Bluff, Iduna and Hegg.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4432 9165 4432 9117 4425 9117 4425 9115
4409 9115 4412 9166
TIME...MOT...LOC 1848Z 290DEG 26KT 4419 9152
WetenkampSpecial Weather Statement
National Weather Service La Crosse WI
223 PM CDT Wed Aug 7 2019
WIZ029-033-034-042-072030-
Jackson-Trempealeau-Clark-Monroe-
223 PM CDT Wed Aug 7 2019
...A FEW STRONG THUNDERSTORMS IN WEST-CENTRAL WISCONSIN...
At 218 PM CDT, radar indicated scattered thunderstorms were located
along a line extending from north of Black River Falls to near
Galesville. Movement was east at 20 mph.
An isolated strong storm is possible with winds up to 40 mph, penny
sized hail, and frequent lightning.
Locations that might be impacted through 4 pm include... Black River
Falls, North Bend, Millston, Hatfield, Franklin, Irving, Merrillan,
Ettrick, Melrose, Warrens, and Pigeon Creek Campground.
If outdoors, seek shelter inside a building if storms approach.
LAT...LON 4408 9034 4410 9147 4448 9079 4448 9032
4439 9032
TIME...MOT...LOC 1921Z 279DEG 20KT 4442 9075 4413 9127
BaumgardtThe La Crosse radar (KARX), 55 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
5 thunderstorm wind. Local standard time, as filed.
Trees were blown over north of Disco.
An estimated 60 mph wind gust occurred near Spencer that blew down some tree branches and stripped the metal off a barn.
Trees were blown down north of Chili.
Several trees were blown down near Friendship.
Trees were blown down near Brooks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848695, 848537, 848694, 848691, 848693.